Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 22, NWS Grand Rapids, MI

November 20, 2017

NWS Grand Rapids, MI issued this gale warning at Nov 20, 2017, 3:46 AM EST. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 3:46 AM EST (08:46 UTC)
Expired
Nov 21, 2017, 10:00 AM EST
In force
30 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

132 
WHUS73 KGRR 200846
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
346 AM EST MON NOV 20 2017

LMZ844>849-201700-
/O.UPG.KGRR.SC.Y.0089.000000T0000Z-171120T2100Z/
/O.NEW.KGRR.GL.W.0022.171120T0846Z-171121T1500Z/
/O.UPG.KGRR.GL.A.0011.171120T2100Z-171121T2100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
346 AM EST MON NOV 20 2017

...GALE WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 10 AM EST TUESDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. THE GALE WATCH IS NO
LONGER IN EFFECT. 

* WINDS...SOUTHWEST WINDS TO 30 KNOTS THIS MORNING WILL INCREASE 
  TO GALES TO 40 KNOTS THIS AFTERNOON. GALE FORCE WINDS WILL 
  CONTINUE TONIGHT AND LAST INTO TUESDAY MORNING. WINDS WILL FALL 
  BELOW GALE FORCE BY MIDDAY TUESDAY.

* WAVES...4 TO 7 FOOT WAVES TODAY WILL BUILD TO 8 TO 12 FEET
  TONIGHT. ROUGH CONDITIONS WILL CONTINUE ON LAKE MICHIGAN TUESDAY
  AND TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

DUKE
5 follow-up statements
332 
WHUS73 KGRR 201551
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1051 AM EST MON NOV 20 2017

LMZ844>849-210000-
/O.CON.KGRR.GL.W.0022.000000T0000Z-171121T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1051 AM EST MON NOV 20 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY...

* WINDS...SOUTHWEST WINDS TO 30 KNOTS WILL INCREASE TO GALES TO 
  40 KNOTS THIS AFTERNOON. GALE FORCE WINDS WILL CONTINUE TONIGHT 
  AND LAST INTO TUESDAY MORNING. WINDS WILL FALL BELOW GALE FORCE 
  BY MIDDAY TUESDAY. 

* WAVES...5 TO 9 FOOT WAVES TODAY WILL BUILD TO 8 TO 12 FEET 
  TONIGHT. ROUGH CONDITIONS WILL CONTINUE ON LAKE MICHIGAN TUESDAY
  AND TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
738 
WHUS73 KGRR 202047
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
347 PM EST MON NOV 20 2017

LMZ844>849-210500-
/O.CON.KGRR.GL.W.0022.000000T0000Z-171121T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
347 PM EST MON NOV 20 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY...

* WINDS...SOUTHWEST 15 TO 30 KNOTS...INCREASING TO GALES OF 35 TO
  40 KNOTS THIS EVENING AND CONTINUING INTO TUESDAY MORNING. 
  WINDS WILL FALL BELOW GALE FORCE BY MIDDAY TUESDAY. 

* WAVES...5 TO 9 FEET...BUILDING TO 8 TO 12 FEET TONIGHT. ROUGH 
  CONDITIONS WILL CONTINUE ON LAKE MICHIGAN TUESDAY AND TUESDAY 
  NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
174 
WHUS73 KGRR 210155
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
855 PM EST MON NOV 20 2017

LMZ844>849-211000-
/O.CON.KGRR.GL.W.0022.000000T0000Z-171121T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
855 PM EST MON NOV 20 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY...

* WINDS...SOUTHWEST GALES OF 35 TO 40 KNOTS DECREASING TO 30 KNOTS
  TOWARD DAYBREAK THEN BECOMING NORTHWEST TO 30 KNOTS THROUGH THE
  DAY AND THROUGH TUESDAY NIGHT.
  

* WAVES...10 TO 14 FEET OVERNIGHT DECREASING TO 7 TO 11 FEET
  TUESDAY MORNING AND CONTINUING THROUGH TUESDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

WDM
126 
WHUS73 KGRR 210900
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 AM EST TUE NOV 21 2017

LMZ844>849-211500-
/O.CON.KGRR.GL.W.0022.000000T0000Z-171121T1500Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
400 AM EST TUE NOV 21 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WINDS...SOUTHWEST GALES OF 35 TO 40 KNOTS THIS MORNING BECOMING
  NORTHWEST AT 20 TO 30 KNOTS THIS AFTERNOON AND TONIGHT. WINDS
  WILL GRADUALLY DIMINISH OVERNIGHT INTO WEDNESDAY MORNING.
  

* WAVES...6 TO 10 FEET TODAY, SUBSIDING TO 4 TO 7 FEET TONIGHT AND
  TO 2 TO 4 FEET WEDNESDAY.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

DUKE
867 
WHUS73 KGRR 211503
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1003 AM EST TUE NOV 21 2017

LMZ844>849-212315-
/O.EXP.KGRR.GL.W.0022.000000T0000Z-171121T1500Z/
/O.NEW.KGRR.SC.Y.0090.171121T1503Z-171122T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1003 AM EST TUE NOV 21 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST WEDNESDAY. 

* WINDS...SOUTHWEST TO 30 KNOTS BECOMING NORTHWEST. WINDS WILL
  GRADUALLY DIMINISH VERY LATE TONIGHT INTO WEDNESDAY MORNING.
 
* WAVES...6 TO 10 FEET TODAY, SUBSIDING TO 4 TO 7 FEET TONIGHT 
  AND TO 2 TO 4 FEET WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 20, 3:30 AM EST, 16 minutes earlier.

Area forecast discussion, Nov 20, 3:30 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EST Mon Nov 20 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 AM EST Mon Nov 20 2017

A relatively quiet period is expected into mid week as no major
weather system are forecast to affect the area. We may see a bit of
light rain on Tuesday along and ahead of a cold frontal passage. In
its wake Tuesday afternoon into Wednesday morning a bit of lake
effect snow will occur. Little to no snow accumulation is expected
however. We will see highs both today and on Tuesday in the 40s.
Temperatures will tumble again behind the Tuesday cold front with
high on Wednesday only forecast to reach the 30s. The Thanksgiving
outlooks is for good travel weather across Southwest Lower Michigan
with dry weather and high temperatures around 40.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 330 AM EST Mon Nov 20 2017

Limited concerns in the short term period. A southwesterly gradient
builds in quickly today with breezy conditions expected. Dry weather
is forecast today and tonight as we will be in the warm sector of a
clipper system passing well off to our north. Highs today will push
into the 40s, more typical for this time of year as compared to the
colder 30s we had on Sunday.

Tuesday the cold front will push southeast through the forecast
area. We will likely see some scattered rain showers develop along
and ahead of the front. The best chances to see showers will be in
the southeast towards Jackson.

The cold air advection is strong in the wake of the front with delta
T's climbing to around 20C during the late afternoon. Moisture is
not great but we will likely see some light lake effect snow showers
developing. The snow showers will continue Tuesday night into
Wednesday morning with little to no accumulation.

.LONG TERM...(Wednesday night through Sunday)
Issued at 330 AM EST Mon Nov 20 2017

Precipitation will be mostly toward the end of the long term as high
pressure will be moving across the state during the middle of the
week. Both the gfs and ecmwf are in pretty good agreement with the
track and strength of low pressure as it crosses southern Ontario
Friday. The trailing cold front will get some support aloft via a
short wave as it moves across northern Lower. Highest pops will be
Friday evening just ahead of the cold front and across the northern
cwa. This is basically a rain event, although a few wet snowflakes
may mix in over the far northeastern cwa late Friday night and
Saturday morning. Behind the front, another shot of cold air will
flow south. However, the system looks similar to the one that just
moved through a couple of days ago. H8 temps fall to around -12c and
moisture is shallow. We include low chc pops for snow
showers...mostly over the western cwa, but we don't expect much out
of this system Saturday afternoon and night.

Highs will be in the 40s Thursday through Saturday before dropping
into the 30s Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1123 PM EST Sun Nov 19 2017

Broken cigs aoa 10k ft are expected overnight.

&&

.MARINE...
Issued at 330 AM EST Mon Nov 20 2017

With Gale conditions forecast within the first period have opted to
drop the Small Craft Advisory and upgrade to a Gale Warning. Gale
gusts may show up in the southern nearshore zones as early as late
morning or midday. The core of the Gale conditions will occur
tonight with 35 to 45 knot gales from the southwest. Waves will peak
in the 9 to 13 foot range. Winds and waves will gradually settle
down from Tuesday into Wednesday. The Gale Warning runs through mid
morning on Tuesday, when we will likely need a Small Craft Advisory
through midday on Wednesday.

&&

.HYDROLOGY...
Issued at 1145 AM EST Sun Nov 19 2017

Numerous streams and rivers across the southern half of Lower
Michigan will continue to show the affects of Friday's and
Saturday's rainfall. Rises are expected through the weekend before
rivers stabilize next week.

A quieter pattern is forecast through the Thanksgiving Day
period. Given current forecasts and river trends, all sites should
remain below flood criteria. Impacts are expected to remain minor
and immediately along streams and rivers.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 10 AM EST Tuesday for LMZ844>849.

&&

SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...04
AVIATION...04
HYDROLOGY...JAM
MARINE...Duke
Hazardous weather outlook, Nov 19, 3:56 AM EST, 23 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
356 AM EST Sun Nov 19 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-200900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
356 AM EST Sun Nov 19 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Snow showers may bring a dusting of snow to some locations today.
The best chance for snow showers will be across Central Lower
Michigan. Be aware that a few slippery spots are not out of the
question.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-200900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
356 AM EST Sun Nov 19 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Waves of 6 to 10 feet are expected today. Waves will remain large
tonight as well with 4 to 7 footers forecast. Conditions
hazardous to smaller craft will continue from today right into
mid week.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The rough period on Lake Michigan will continue from Monday
through Tuesday night with Gales possible Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.